Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

August 21, 2018Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 21, 2018, 8:16 PM CDT for Mobile County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 8:16 PM CDT (01:16 UTC)
Expired
Aug 21, 2018, 9:00 PM CDT
In force
44 min
Issued by
NWS Mobile, AL

County Mobile County, AL

The radar

The Mobile radar (KMOB), 33 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3322 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WWUS84 KMOB 220116
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
816 PM CDT TUE AUG 21 2018
 
ALZ263-265-220200-
Mobile Coastal AL-Mobile Central AL-
816 PM CDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 900 PM CDT...

At 816 PM CDT, the strong thunderstorm was located over Theodore,
moving southeast at 25 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Tillmans Corner, Theodore, Bayou La Batre, Coden and Alabama Port. 

LAT...LON 3027 8817 3048 8830 3064 8820 3056 8796
      3048 8794 3041 8791 3030 8788
TIME...MOT...LOC 0116Z 298DEG 21KT 3053 8818 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 21, 8:00 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 21, 8:00 PM CDT, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
800 PM CDT Tue Aug 21 2018

.DISCUSSION...See updated information for land areas below.

&&

.UPDATE...Have updated to remove pops over interior areas and also
add an area of likely pops for this evening over portions of
coastal Mobile, Baldwin counties Alabama and coastal Escambia
county Florida where convection will have the best coverage. Made
other minor adjustments. /29

&&

.PREV DISCUSSION... /issued 714 PM CDT Tue Aug 21 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...Scattered pre-frontal shra and tsra dropping slowly
southeast over the southern zones to open up the period. Tsra
initially closer to MOB and BFM and will maintain a tempo group
for brief lowering of vsby to IFR/LIFR categories in tsra and
brief strong convective wind gusts thru 22.01Z. A bit later by an
hour or two at PNS given radar trends. After frontal passage
later this evening, winds switch northwesterly with skies
clearing. /10

PREV DISCUSSION... /issued 400 PM CDT Tue Aug 21 2018/

NEAR TERM /Now Through Wednesday/...Surface observations/analysis,
radar and satellite imagery all indicated that the "cold" front is
just to the northwest of our forecast area at 3 PM this afternoon.
Out ahead of this front, some scattered showers and storms are
occurring, generally along the I-65 corridor and points east and
southward. Expect this convection to continue to until shortly after
sunset, but gradually diminish thereafter.

Models similar in moving the front down toward the coast overnight,
with the GFS slightly faster than the ECMWF. By 22/06Z the GFS
already has the front just offshore in the northern Gulf, while the
ECMWF still has it just inland over our forecast area before moving
it just offshore by around 22/12Z. So the general trend is for the
front to move offshore sometime during the early morning hours
Wednesday. The National Centers seem to favor the slightly slower
ECMWF, and we will also lean toward that solution. Either way, rain
chances will be ending quickly from northwest to southeast across
the region tonight only lingering near the coast by 22/12Z, with no
rain expected during the day on Wednesday.

Airmass behind the front really not any cooler than ahead, but it
will be noticably drier with lower humidity on Wednesday. Dewpoint
temperatures in the mid and upper 70s this afternoon will only be in
the upper 60s to lower 70s across the region on Wednesday. Expect a
better minimum temperature gradient across the forecast area tonight
as the front will be moving through, with lows ranging from the
upper 60s northwestern zones to the lower 70s southeastern zones.
May not be below the mid 70s tonight for coastal Okaloosa county.
Even though the "cold" front have moved south of the area by
Wednesday, much more sunshine will allow temperatures to warm into
the upper 80s and lower 90s by the afternoon hours. 12/DS

SHORT TERM /Wednesday night Through Friday night/...A drier
airmass continues to flow into the area Wednesday night into
Thursday with a light northerly flow. Meanwhile, upper level
ridging will build across the area through the end of the work
week. This will maintain dry conditions with with lower humidity
as precipitable water values drop to around 1.2 inches. /13

LONG TERM /Saturday Through Tuesday/...Surface high pressure
moves east on Saturday with a light southerly flow developing
across the region. This will allow moisture to return to the area
as PWATS climb back to around 1.8 inches on Sunday. The
increasing moisture levels will bring a return to a more typical
late August convective pattern. /13

MARINE...Surface high pressure ridge over the northern Gulf today
will weaken and shift southward through midweek in response to a
weak trough or frontal boundary that will drift down into the
northern Gulf and become nearly stationary. A light to moderate
westerly flow over the marine area this evening will shift to a
light offshore flow by Wednesday and continue through late week.
High pressure to the north of the marine area will shift off the
Atlantic east coast sometime on Friday, with windflow over the
coastal waters returning to light onshore. Seas initially in the 2
to 3 foot range, decreasing to 2 feet or less for the remainder of
the forecast period. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 21, 4:56 AM CDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
456 AM CDT Tue Aug 21 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-221000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
456 AM CDT Tue Aug 21 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-221000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
456 AM CDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 21, 6:35 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
635 PM CDT TUE AUG 21 2018

ALZ262-264-220015-
Baldwin Central AL-Baldwin Inland AL-
635 PM CDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
BALDWIN COUNTY UNTIL 715 PM CDT...

At 635 PM CDT, the strong thunderstorm was located near Stapleton, or
4 miles northeast of Spanish Fort, moving southeast at 20 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Spanish Fort, Robertsdale, Loxley, Stapleton, Summerdale and
Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3068 8798 3083 8786 3064 8745 3042 8763
TIME...MOT...LOC 2335Z 305DEG 18KT 3072 8785
Special weather statement, Aug 21, 6:43 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
643 PM CDT TUE AUG 21 2018

ALZ263>265-220030-
Mobile Coastal AL-Baldwin Central AL-Mobile Central AL-
643 PM CDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE AND WEST CENTRAL BALDWIN COUNTIES UNTIL 730 PM CDT...

At 643 PM CDT, the strong thunderstorm was located near Midtown
Mobile, moving southeast at 15 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Fairhope,
Theodore, Chickasaw, I65 And I165, I10 And I65 and Mobile Regional
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3074 8827 3080 8816 3080 8806 3053 8785
      3040 8813
TIME...MOT...LOC 2343Z 332DEG 15KT 3072 8815
Special weather statement, Aug 21, 6:52 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
652 PM CDT TUE AUG 21 2018

FLZ201-203-220015-
Escambia Inland FL-Santa Rosa Inland FL-
652 PM CDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES UNTIL 715
PM CDT...

At 652 PM CDT, the strong thunderstorm was located 7 miles southwest
of Century, moving southeast at 15 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Century and Molino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3086 8745 3100 8730 3100 8727 3087 8704
      3068 8729
TIME...MOT...LOC 2352Z 313DEG 14KT 3088 8732
Special weather statement, Aug 21, 7:23 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
723 PM CDT TUE AUG 21 2018

ALZ264-220100-
Baldwin Central AL-
723 PM CDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BALDWIN COUNTY UNTIL 800 PM CDT...

At 723 PM CDT, the strong thunderstorm was located over Daphne,
moving southeast at 15 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Daphne, Fairhope, Spanish Fort, Robertsdale, Loxley and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3046 8791 3049 8791 3049 8793 3064 8803
      3073 8786 3058 8767 3042 8788
TIME...MOT...LOC 0023Z 319DEG 14KT 3062 8789
Special weather statement, Aug 21, 7:28 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
728 PM CDT TUE AUG 21 2018

ALZ263-265-220115-
Mobile Coastal AL-Mobile Central AL-
728 PM CDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 815 PM CDT...

At 728 PM CDT, the strong thunderstorm was located 4 miles southwest
of Tanner Williams, or 14 miles north of Grand Bay, moving southeast
at 20 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, Tanner Williams, I10 And
I65 and Mobile Regional Airport.

LAT...LON 3055 8841 3078 8841 3065 8802 3041 8816
TIME...MOT...LOC 0028Z 297DEG 18KT 3068 8842
Special weather statement, Aug 21, 8:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
816 PM CDT TUE AUG 21 2018

ALZ263-265-220200-
Mobile Coastal AL-Mobile Central AL-
816 PM CDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 900 PM CDT...

At 816 PM CDT, the strong thunderstorm was located over Theodore,
moving southeast at 25 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Tillmans Corner, Theodore, Bayou La Batre, Coden and Alabama Port.

LAT...LON 3027 8817 3048 8830 3064 8820 3056 8796
      3048 8794 3041 8791 3030 8788
TIME...MOT...LOC 0116Z 298DEG 21KT 3053 8818

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:23 PM CDTSpecial Weather StatementMOBBaldwin37 min
Aug 21, 7:28 PM CDTSpecial Weather StatementMOBMobile47 min
Aug 21, 7:38 PM CDTSpecial Marine WarningMOB67 min
Aug 21, 8:19 PM CDTSpecial Weather StatementMOBBaldwin26 min
Aug 21, 8:22 PM CDTSpecial Marine WarningMOB68 min
Aug 21, 8:41 PM CDTSpecial Weather StatementMOBBaldwin34 min
Aug 21, 8:56 PM CDTSpecial Weather StatementMOBBaldwin49 min
Aug 21, 9:11 PM CDTSpecial Marine WarningMOB94 min
Aug 21, 9:50 PM CDTSpecial Marine WarningMOB85 min
Aug 21, 11:08 PM CDTSpecial Marine WarningMOB97 min
Aug 22, 12:47 AM CDTSpecial Marine WarningMOB43 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.